Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 91, NWS Salt Lake City, UT

September 7, 2013Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 7, 2013, 8:41 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2013, 8:41 PM MDT (02:41 UTC)
Expired
Sep 7, 2013, 11:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 30 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WGUS55 KSLC 080241
FFWSLC
UTC053-080545-
/O.NEW.KSLC.FF.W.0091.130908T0241Z-130908T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
841 PM MDT SAT SEP 7 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN UTAH
  SPECIFICALLY THE KOLOB CANYON PORTION OF NORTHWEST ZION NATIONAL   
  PARK

* UNTIL 1145 PM MDT

* AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. FROM A
  THUNDERSTORM OVER NORTHEASTERN WASHINGTON COUNTY...OR ABOUT 17
  MILES SOUTH OF CEDAR CITY...MOVING NORTH AT 5 MPH.

* THE STORM PRODUCING CAPABLE OF PRODUCING FLASH FLOODING IS 
AFFECTING THE NORTHWEST PORTION OF ZION NATIONAL PARK NEAR KOLOB 
CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3748 11313 3741 11308 3740 11321 3748 11322

$$

ROGOWSKI
2 follow-up statements
466 
WGUS75 KSLC 080339
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
939 PM MDT SAT SEP 7 2013

UTC053-080545-
/O.CON.KSLC.FF.W.0091.000000T0000Z-130908T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
939 PM MDT SAT SEP 7 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR
NORTHEASTERN WASHINGTON COUNTY...

A FLASH FLOOD WARNING CONTINUES FOR THE NORTHWEST SECTION OF ZION 
NATIONAL PARK NEAR KOLOB CANYON THROUGH 1145 PM.

AT 928 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVIER THUNDERSTORMS HAVE ENDED AND PRODUCED ABOUT AN INCH OF RAIN 
IN THE WARNED AREA. STEADY LIGHT TO MODERATE RAIN WILL CONTINUE AT 
TIMES THROUGH THE LATE EVENING PRODUCING UP TO ANOTHER QUARTER INCH 
OF RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3748 11313 3741 11308 3740 11321 3748 11322

$$

ROGOWSKI
508 
WGUS75 KSLC 080548
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1148 PM MDT SAT SEP 7 2013

UTC053-080555-
/O.EXP.KSLC.FF.W.0091.000000T0000Z-130908T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
1148 PM MDT SAT SEP 7 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN WASHINGTON
COUNTY...

THE EARLIER HEAVY RAINFALL OVER THE KOLOB PORTION OF NORTHWEST ZION 
NATIONAL PARK HAS EXITED THE WARNED AREA. HEAVY RUNOFF WILL LIKELY 
CONTINUE FOR SEVERAL MORE HOURS ALONG LA VERKIN CREEK...ASH CREEK 
AND DRY CREEK.



LAT...LON 3748 11313 3741 11308 3740 11321 3748 11322

$$

CONGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 7:29 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 7, 7:29 PM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
729 PM MDT SAT SEP 7 2013

.SYNOPSIS...MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH TONIGHT. A DISTURBANCE MOVING EAST WILL DRAW DRIER AIR
INTO PORTIONS OF NORTHWESTERN UTAH EARLY NEXT WEEK WHILE THE
MOISTURE REMAINS ACROSS SOUTHEASTERN UTAH.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS A RIDGE SHIFTING EAST INTO THE
PLAINS AS A TROUGH APPROACHES FROM THE PACIFIC NORTHWEST. ACARS
400-250MB WIND OBSERVATIONS PLACE A 60-100KT CYCLONICALLY CURVED JET
OVER THE PACIFIC NORTHWEST. RAP...GOES...GPS SENSORS...AND 00Z SLC
RAOB INDICATE PRECIPITABLE WATER VALUES RANGE FROM 0.50" EASTERN
MOUNTAINS TO 1.40" WESTERN VALLEYS.

RAP SHOWS DISTURBANCES EMBEDDED WITHIN SOUTHWEST FLOW ALOFT WILL
ARRIVE FROM ARIZONA OVERNIGHT. CONVECTION WILL INCREASE FROM SOUTH
TO NORTH AS A RESULT. THIS IS ALSO INDICATED BY THE LATEST RUNS OF
THE HRRR-3KM.

WITH FOCUS NOW ON SOUTHERN UTAH...INCREASED POPS ACROSS THE SOUTH
AND BROUGHT POPS BACK INTO SCATTERED CATEGORY ACROSS THE NORTH
OVERNIGHT. BUMPED UP SKY COVERAGE BASED ON EVOLUTION ON IR
SATELLITE. TWEAKED WINDS. TEMPERATURES NEEDED SIGNIFICANT ADJUSTMENT
DUE TO CONVECTION...LEANED HEAVILY ON RECENT OBSERVATIONS...THEN
LAMP GUIDANCE FOR THE REMAINDER OF THE NIGHT.

PREVIOUS DISCUSSION FOLLOWS...
WIDESPREAD PRECIPITATION HAS DEVELOPED ACROSS MUCH OF NORTHERN AND
CENTRAL UTAH THIS AFTERNOON. ABUNDANT MOISTURE REMAINS IN PLACE AS
THE EASTERN GREAT BASIN REMAINS FIRMLY PLANTED BETWEEN A SLOWLY
MOVING AREA OF LOW PRESSURE NEAR EASTERN WASHINGTON AND A LARGE
RIDGE ACROSS MUCH OF THE CENTRAL AND WESTERN US. PW VALUES REMAIN
NEAR TO ABOVE AN INCH ACROSS MUCH OF THE CWA.

WATER VAPOR IMAGERY CLEARLY INDICATES A SHORTWAVE IS MOVING NORTH
ACROSS EASTERN NEVADA THIS AFTERNOON. IN ADDITION...THE ENTRANCE
REGION OF THE JET STREAK MOVING NORTHWARD ON THE EASTERN SIDE OF
THE TROUGH IS SET UP ACROSS NORTHERN/WESTERN UTAH THIS AFTERNOON.
SREF ENSEMBLES INDICATE DECENT DEEP LAYER SHEAR IS IN PLACE ACROSS
NORTHWESTERN/WESTERN UTAH. THE MAIN LIMITING FACTOR IS CLOUD COVER
AND SOMEWHAT LIMITED INSTABILITY. EVEN SO...EXPECT THUNDERSTORMS
TO CONTINUE TO DEVELOP ACROSS NORTHERN AND CENTRAL UTAH AND TO A
LESSER EXTENT SOUTHERN UTAH. THE MAIN THREATS WITH THESE STORMS
WILL BE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

THE UPPER LEVEL LOW NEAR EASTERN WASHINGTON WILL SLOWLY MOVE EAST
OVER THE NEXT DAY OR SO. A MIDLEVEL COLD FRONT IN ASSOCIATION WITH
THIS LOW WILL PROGRESS ACROSS THE STATE SUNDAY. THIS FRONT WILL BE
LOCATED ROUGHLY FROM EVANSTON TO CEDAR CITY BY LATE MORNING. A
MAJORITY OF THE MODEL GUIDANCE LIGHTS THIS BOUNDARY UP BY
12-15Z...BRINGING A PERIOD OF HEAVY PRECIPITATION NEAR AND AHEAD
OF THE BOUNDARY. STARTED TO INCREASE POPS/QPFS DURING THIS
PERIOD...AND THESE MAY NOT BE HIGH ENOUGH. THIS ROUND OF HEAVY
PRECIPITATION IS FORECAST TO CONTINUE INTO THE EVENING BEFORE
DECREASING IN INTENSITY BY LATE SUNDAY/EARLY MONDAY.

EXTENDED MODELS VARY IN JUST HOW FAR NORTH AND WEST THE MOISTURE
REMAINS ENTRENCHED INTO NEXT WEEK. THE EC IS MUCH FURTHER
NORTH AND WEST...WHILE THE GFS IS MUCH MORE RESTRICTED TO THE
SOUTH AND EAST PORTIONS OF THE STATE. STARTED TO LEAN A BIT MORE
TOWARD THE EC...BUMPING POPS A BIT FURTHER NORTH AND WEST.

REGARDLESS...MUCH OF THE CWA WILL BEGIN TO EXPERIENCE MORE
SEASONAL TEMPERATURES SUNDAY INTO EARLY NEXT WEEK. THE NORMAL HIGH
FOR THIS OF YEAR FOR SALT LAKE CITY IS AROUND 84F. SUNDAY AND
MONDAY ARE BOTH FORECAST TO BE BETWEEN 83 AND 84F.

&&

.AVIATION...THUNDERSTORMS HAVE MOVED TO THE NORTH OF THE SLC
TERMINAL THIS EVENING. THROUGH MUCH OF THE NIGHT EXPECT VFR
CONDITIONS WITH LIGHT SOUTHEAST FLOW. THE NEXT OPPORTUNITY FOR
CONVECTION APPEARS TO BE CLOSER TO DAYBREAK FROM THE SOUTH.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND WET THUNDERSTORMS WILL REMAIN
IN PLACE THROUGH THIS EVENING...WITH GREATEST FOCUS ON THE MOUNTAINS
AND WESTERN VALLEYS. A WEAK DISTURBANCE OUT OF ARIZONA WILL LIKELY
KEEP THIS ACTIVITY GOING THROUGH MUCH OF THE NIGHT. AFTERWARD...A
TROUGH SLIDING ACROSS NORTHERN UTAH TOMORROW WILL PUSH THE MOISTURE
PLUME EASTWARD WHILE THE AIRMASS BEGINS TO DRY FROM THE WEST. COOLER
TEMPERATURES WILL SETTLE ACROSS THE FIRE DISTRICT IN THE WAKE OF THE
TROUGH...WHILE A DRYING TREND CONTINUES FROM THE WEST. MOISTURE
LOOKS TO INCREASE AGAIN FOR THE SECOND HALF OF THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...ROGOWSKI/KRUSE
FIRE WEATHER...CHENG
AVIATION...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 7, 11:20 AM MDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1120 AM MDT SAT SEP 7 2013

UTZ001>016-019>021-517-518-WYZ021-081200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1120 AM MDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ACROSS MUCH OF THE
OUTLOOK AREA. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY
ACROSS NORTHERN AND WESTERN UTAH. THE MAIN THREATS WILL BE SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN. LOCALIZED FLASH FLOODING WILL BE
POSSIBLE ACROSS PARTICULARLY PRONE AREAS OF SOUTHERN UTAH INCLUDING
SLOT CANYONS AND DRY WASHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL REMAIN ACROSS THE FAR SOUTH AND SOUTHEAST EARLY IN THE
WEEK...LEADING TO ISOLATED SHOWERS AND THUNDERSTORMS FOR MONDAY AND
AGAIN ON TUESDAY.

MOISTURE RETURNING NORTH MIDWEEK WILL BEGIN ANOTHER ROUND OF
SCATTERED SHOWERS AND THUNDERSTORMS FOR THE OUTLOOK AREA. MOST OF
THIS ACTIVITY WILL BE CONFINED TO THE SOUTH AND EAST TUESDAY NIGHT
AND WEDNESDAY...THEN SPREAD OVER THE REMAINDER OF THE OUTLOOK AREA
BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 7, 4:30 PM MDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     PROVO                   40.25N 111.64W
09/07/2013  M59.00 MPH       UTAH               UT   AWOS

            PROVO AWOS

0420 PM     TSTM WND DMG     PROVO                   40.25N 111.64W
09/07/2013                   UTAH               UT   PUBLIC

            ROOF REPORTED TORN OFF AN APARTMENT BUILDING IN PROVO.

&&

CRK
Local storm report, Sep 7, 5:17 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
517 PM MDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     DEBRIS FLOW      ALPINE                  40.46N 111.77W
09/07/2013                   UTAH               UT   COUNTY OFFICIAL

            DEBRIS FLOW REPORTED OFF THE QUAIL HOLLOW BURN SCAR.

&&

CRK
Special weather statement, Sep 7, 5:17 PM MDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
517 PM MDT SAT SEP 7 2013

UTZ002-003-080000-
NORTHERN WASATCH FRONT UT-SALT LAKE AND TOOELE VALLEYS UT-
517 PM MDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR DAVIS...WESTERN WEBER...NORTHERN
SALT LAKE AND EXTREME EASTERN BOX ELDER COUNTIES UNTIL 600 PM MDT...

AT 515 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF
SYRACUSE TO WOODS CROSS...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS.  LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
   CENTERVILLE...
   FARMINGTON...
   SYRACUSE... WEST POINT... FRUIT HEIGHTS AND  KAYSVILLE...
   CLEARFIELD... SUNSET... HOOPER... EAST LAYTON AND  LAYTON...
   ROY... CLINTON AND  WEST WARREN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4125 11191 4119 11193 4116 11189 4103 11189
      4086 11183 4083 11186 4082 11182 4075 11187
      4093 11238 4131 11226 4139 11202
TIME...MOT...LOC 2316Z 222DEG 27KT 4097 11218 4086 11189

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:17 AM MDTFlash Flood WatchSLC15 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.